Medicines That Cause Hearing Loss
Medicines that damage the ear and cause Reference hearing loss Opens New Window are known as ototoxic medicines. They are a common cause of hearing loss, especially in older adults who have to take medicine on a regular basis. In most cases, hearing loss occurs because the medicine damages the cochlea in the Reference inner ear Opens New Window Reference Opens New Window.
Hearing loss caused by an ototoxic medicine tends to develop quickly. The first symptoms usually are ringing in the ears (Reference tinnitus Opens New Window) and Reference vertigo Opens New Window. Hearing usually returns to normal after you stop taking the medicine. But some medicines can cause permanent damage to the inner ear. This results in permanent hearing loss even if you stop taking the medicine.
Commonly used medicines that may cause hearing loss include:
- Aspirin, when large doses (8 to 12 pills a day) are taken.
- Reference Nonsteroidal anti-inflammatory drugs (NSAIDs) Opens New Window, such as ibuprofen and naproxen.
- Certain antibiotics, especially aminoglycosides (such as gentamicin, streptomycin, and neomycin). Hearing-related side effects from these antibiotics are most common in people who have kidney disease or who already have ear or hearing problems.
- Loop diuretics used to treat Reference high blood pressure Opens New Window and Reference heart failure Opens New Window, such as furosemide (Lasix) or bumetanide.
- Medicines used to treat cancer, including cyclophosphamide, cisplatin, and bleomycin.
Hearing-related side effects are more likely when you take two or more of these medicines at the same time. If you are using more than one of these medicines, be alert to any new hearing problems. And report hearing changes to your doctor.
|By:||Reference Healthwise Staff||Last Revised: Reference April 13, 2011|
|Medical Review:||Reference Sarah Marshall, MD - Family Medicine
Reference Steven T. Kmucha, MD - Otolaryngology